Jun 23, 2002 - 11:22 pm
I'm new to this board and have a question that I hope someone can answer. I've tried to search the internet for information but haven't had much luck.
I had breast cancer in 1983, no lymph node involvement, had a mastectomy and no chemo was required. Then, just recently, 20 years later, they found cancer in the other breast. Thank God it was not a reoccurence of the same cancer, was a total new strain so that meant I didn't have cancer cells floating around in my body for 20 years. All my scans came out clear but they removed 10 lymph nodes and found 2 positive for cancer. I began chemo May 2. Every three weeks I have a treatment of epirubicin and cytoxin - I have only one treatment left and then will start a 13 week treatment, once a week, of taxitol and taxitere. They will alternate these drugs, taxitol one week, taxitere the next.
I have not had too bad a time with the current treatments - just manageable nausea and some fatigue and occasional insomnia. My white and red blood cell counts go down a week after the treatment and they give me shots to bring these counts up. I get to a point that I have to stay isolated because my white blood cell count drops to nothing and I have no immunity. (My daughter who likes to tease me said that means I could get voted off the island. You would have to have watched the Survivor show to know what this means. LOL)
I am a little scared about the next round of treatments because of the few things I've read and heard and I would like to find out other people's experience with these drugs, side effects, etc. I did read that with taxitere, there is a possibility of scarring of the tear ducts, causing chronic weepy eyes. It's a permanent condition. And I know that people can have an allergic reaction to it. I asked my doctor about the side effects and he told me there can be nail changes, skin changes, and that there could be tear duct problems. Then he said he has two patients that had to be hospitalized because of skin and lung changes --side effects of taxitere. But he said they had missed appointments and not taken care of themselves and not reported to him when unusual symptoms arose. I'm really anxious about beginning these treatments. I've been really brave and haven't let myself worry too much and here I am now, halfway through my chemo, kind of wimping out!
If you or someone you know has used either of these drugs, please let me know what side effects were experienced. Or if you know of a good site on the internet that gives a thorough explanation, I would appreciate this too.
I appreciate any input you have.
Thanks so much,